Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 31, NWS Mobile, AL

July 18, 1999Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Jul 18, 1999, 8:50 PM CDT for Mobile County, Alabama. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1999, 8:50 PM CDT (01:50 UTC)
Expired
Jul 18, 1999, 10:00 PM CDT
In force
70 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 190152
FFWMOB
ALC097-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
850 PM CDT SUN JUL 18 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1000 PM CDT

* AT 845 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHEN MOBILE  COUNTY IN A
  BAND FROM CITRONELLE TO CHUNCULA ALONG US HIGHWAY 45. RADAR
  ESTIMATES BETWEEN 3 AND 4 INCHES OF RAINFALL HAS OCCURRED SINCE 745
  PM. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE ESPECIALLY IN THE
  VICINITY OF CITRONELLE THROUGH 10 PM. THE STORMS ARE MOVING SLOWLY
  NORTHEAST.

* THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGER OF FLOODING. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
  ROAD.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 8:30 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 18, 8:30 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
830 PM CDT SUN JUL 18 1999

RATHER DIFFICULT TO ASSESS STATE OF EASTERLY WAVE AS OF 21Z AS DATA
SET WAS RATHER SPARSE. HOWEVER...00Z SURFACE ANALYSIS NOW INDICATES
RESPECTIVE TROUGHS HAVE ALIGNED.

CONVECTION DECREASING OVER THE EASTERN GULF AS INDICATED BY IR
IMAGERY...MAINLY DIURNAL EFFECTS. EARLIER AGREEMENT AMONGST
MODELS...THAT THE TUTT CELL WOULD PROGRESS TO THE WEST-NORTHWEST AND
BE IN THE CENTRAL GULF BY TUESDAY...SEEMS TO BE PANNING OUT FOR THE
12 HR PROGS...AT LEAST FROM LOOKING AT THE SURFACE PICTURE.

ACCORDINGLY...NO NEED TO CHANGE ZONE OR MARINE FORECAST.

77

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:10 PM CDTSevere Thunderstorm WarningMOBEscambia35 min

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.